July 9, 2002
A moving personal account of dealing with HIV medication side effects was given by Jon Willis from the Australian Research Centre in Sex, Health and Society. He described the development of these side effects as a "cruel irony," since for those who have access to HIV medications, the side effects and bodily changes that develop present patients with the uncertainty of continuing long-term HAART.
He recalled that he started HAART early in his disease course when the philosophy was "hit hard and early." Although his viral load was then undetectable and his CD4 count was well above 500 for a long time, he began to experience what we now know are many of the side effects of HAART. He first described, "shape shifting." This was when he began to develop stick figure limbs; facial changes such as the loss of cheeks and development of prominent veins; body changes such as breast enlargement, a hump on the back of his neck and an enlarging abdomen. He then sought guidance from a nutritionist and his physician who prescribed dietary, lifestyle and HIV medication changes, all to no avail. In addition, his blood lipid levels were increasing. He described how these metabolic changes had a tremendous impact on his personal sense of well being and on how he believed people perceived him. He was then hospitalized for an umbilical hernia repair, which he felt was caused by taking HIV medications. During that hospitalization, he stopped taking his HIV medications. Jon stated that he now felt that HIV medications had become "a last resort."
Jon then presented some data from the Futures III study. He said that 70 percent of HIV patients thought that having lipodystrophy makes it obvious to others they have HIV infection. In addition, 70 percent of patients were unhappy with the way they looked and 75 percent felt sexually unattractive. He felt that metabolic changes increase the visibility of HIV-infected people and thus increase the stigma and discrimination the infected population feels. He stated, "There was no hiding our status from those who want to harm us." He explained that many HIV-infected people feel weird, grotesque, deformed, unloved and unlovable. In addition, he said, many have lost sexual desire and sexual well-being. As a result of this, many have contemplated or attempted suicide.
Jon ended his presentation with a call to international pharmaceutical companies to develop HIV medications that do not have these kinds of side effects. He argued that there was a "distressing lack of effort in re-engineering drugs" to minimize metabolic side effects. Because of this, many people are skeptical or resistant to beginning or continuing treatment. Taking HIV medications, he said, was a "poison chalice." By this he meant that people infected with HIV have a choice. They can either not take medications and risk the possibility of AIDS and death, or they can take HIV medications and risk developing metabolic complications and other more serious complications like heart disease or pancreatitis.
|Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.|
The content on this page is free of advertiser influence and was produced by our editorial team. See our content and advertising policies.